Diagnosis of Acquired Generalized Lipodystrophy in a Patient with T-Cell Lymphoma: Understanding the Association

Presentation Number: SAT 630
Date of Presentation: April 1st, 2017

Nazanene H Esfandiari*1, Rita Hench2, Adam H Neidert2, Melvyn Rubenfire3 and Elif A Oral2
1Univ of Michigan, Ann Arbor, MI, 2University of Michigan, Ann Arbor, MI, 3University of Michigan

Abstract

Metreleptin, recombinant methionyl human leptin, was recently approved as a mainstay treatment in patients with non-HIV generalized lipodystrophy with a black box warning for development of T-cell lymphoma in some patients with acquired generalized lipodystrophy (AGL) who have been treated with this drug. Causal association between metreleptin and T-cell lymphoma is still unclear. We present a young adult patient who was diagnosed with AGL after T-cell lymphoma who never received metreleptin therapy.

Our patient is a 33-year-old woman without significant past medical history, diagnosed with stage IV subcutaneous panniculitis like T-cell lymphoma in 2011, complicated by hemophagocytic lymphohistiocytosis. She completed 6 cycles of CHOEP regimen (cyclophosphamide, doxorubicin, etoposide, vincristine and prednisone) in December 2011. Shortly after completion of therapy, she had a relapse and received multiple salvage regimens including gemcitabine/oxaliplatin, bexarotene/dexamethasone and pralatrexate. She was then initiated on ESHAP regimen; a combination of the chemotherapeutic drugs etoposide, methylprednisolone, high-dose cytarabine and cisplatin in April 2012, achieving complete response; followed by allogenic stem cell transplant on June 28, 2012. Since that time, she has been on observation with no evidence of disease recurrence. Subsequent to the treatment, she was found to have very high triglycerides (230 mg/dL (<150) in 2011, and 3622 mg/dL in 2013) and loss of fat tissue from her entire body with accompanying muscular prominence. She was also found to have diabetes in 12/2013. Constellation of these findings led to the diagnosis of AGL in 2013. She was referred to our clinic for further evaluation. Her BMI was 24.4 kg/m2. Her leptin level was low at 3.4 ng/mL (a level of <4 ng/dL is accepted as low for women with BMI <25 kg/m2 despite a wider range provided by some reference labs). Upon obtaining detailed history, and interrogation of old pictures, she had noticed onset of body fat loss prior to her T-cell lymphoma diagnosis and complained of polyphagia. She recognized that the steroid use during lymphoma treatment masked her body habitus changes. Current clinical endocrine problems outside of the diabetes and dyslipidemia include increased appetite and polyphagia, lack of menses and a generalized pain syndrome likely attributable to small fiber neuropathy due to hypertriglyceridemia.

In conclusion, our case adds to the association between AGL and T-cell lymphoma in the absence of leptin therapy. It is crucial to report this type of cases to gain more insights about the exact nature of relationship between these two entities.

 

Disclosure: EAO: Advisory Group Member, Aegerion Pharmaceuticals, Principal Investigator, AegerionPharmaceuticals, Investigator, Aegerion Pharmaceuticals, Advisory Group Member, Akcea Therapeutics, Principal Investigator, Ionis pharmaceuticals, Author, Boehringer Ingelheim, Advisory Group Member, Thera, Principal Investigator, GI dynamics. Nothing to Disclose: NHE, RH, AHN, MR